Necrotizing fasciitis as a complication of subcutaneous injection of insulin in a diabetic patient: a case report
Sofia Teixeira, Ana Maia Silva, Anabela Giestas, Daniel Vaz & Claudia Amaral
Necrotizing fasciitis is a rare infection of the soft tissues with consequent necrosis of fascial planes and surrounding tissues. If misdiagnosed or not properly treated it can be fatal. It typically follows trauma and it have already been described after intramuscular or intravenous injection of insulin.
The authors present a case of a 24-year-old man, with type 1 diabetes mellitus for more than ten years, admitted to the emergency room for diabetic ketoacidosis and abdominal pain with extensive inflammatory signs of the abdominal wall despite being taking oral antibiotics for 5 days. He was diagnosed a necrotizing fasciitis of the abdominal wall as a consequence of a subcutaneous injection of insulin. He was treated with immediate extensive surgical debridement, antibiotics and intravenous insulin and in the first 4 days he was admitted to the intensive care unit for ventilation. A Streptococcus constellatus was identified in the pus. He recovered and was definitively treated with an abdominoplasty after 2 months of hospitalization.
The authors present this case because subcutaneous administration of insulin can be a rare cause of necrotizing fasciitis.